Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Wichita, KS

June 2, 2004Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 2, 2004, 10:54 AM CDT for Harper County, Kingman County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 10:54 AM CDT (15:54 UTC)
Expired
Jun 2, 2004, 12:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 9:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 021554
SVRICT
KSC077-095-021700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL NOON CDT.

* AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ISABEL...OR ABOUT 11 MILES
  NORTH OF MEDICINE LODGE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR NASHVILLE AROUND 1055 AM CDT...
  7 MILES SOUTHWEST OF ZENDA AROUND 1105 AM CDT...
  NEAR ATTICA AROUND 1120 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES AND WINDS UP TO 60 MPH...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
AND HARPER COUNTIES UNTIL NOON CDT.

LAT...LON 3751 9845 3740 9845 3740 9834 3711 9832
          3720 9810 3738 9799

$$

/KLEINSASSER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:50 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 2, 9:50 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
950 AM CDT WED JUN 2 2004

.DISCUSSION...MESOSCALE UPDATE

12Z DDC SOUNDING SHOWING WEAK INSTABILITY ABOVE 700MB...BUT STRONG
SPEED SHEAR IN 700-500MB LAYER...SUPPORTING A FEW STRONG/SVR T-STORMS
THIS MORNING.  COULD SEE AN ISOLATED STORM REACH OUR CWA...THOUGH
BULK OF THREAT LIKELY W OF OUR CWA.  WILL MONITOR TO SEE IF STORMS
CAN HOLD TOGETHER.  PRIMARY THREAT WILL BE PENNY/NICKEL HAIL.  HWO
HAS BEEN UPDATED.

WOLF

----------------------------------
915 AM CDT WED JUN 2 2004

.DISCUSSION...

UPDATING FORECAST TO INSERT POPS FOR SOME WIDELY SCATTERED
THUNDERSTORMS AROUND THE AREA THIS MORNING. ACTIVITY APPEARS TO BE
FORMING ALONG 850-700MB THETA-E RIDGE/INSTABILITY GRADIENT. ACTIVITY
IS LIKELY ALSO BEING AIDED BY INCREASING DIFFERENTIAL PVA AHEAD OF
SHORTWAVE OVER THE NORTHERN PLAINS. THINKING ACTIVITY OVER WESTERN
KANSAS MAY SUSTAIN ITSELF THROUGH THE EARLY AFTERNOON HOURS INTO
SOUTHERN SECTIONS OF THE CWA AS 700MB THETA-E ADVECTION ZONE MOVES
EAST. ISOLATED LARGE HAIL WILL BE POSSIBLE. AREA PROFILERS INDICATE
POOR CLOUD BEARING DIRECTIONAL SHEAR, BUT SPEED SHEAR IS ON THE
ORDER OF 30-40KTS.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
311 AM CDT WED JUN 2 2004

FCST CONCERNS...
PCPN/CNVTV CHCS/TRENDS THRU THE END OF THE WEEK...

MSTR INVOF ELEVATED BAROCLINIC ZONE BTWN H5-H7 WL GIVE RISE
TO PERIODIC CLOUDINESS AND PERHAPS SPRINKLES/ISOLD SHWRS THRU
TNGT. ETA POINT SOUNDINGS SUGGESTIVELY TEETERING ON CONDITIONAL
INSTBY ROOTED IN THE 775-650 MB LYR, THOUGH LTL CAPE AVBL ABV.
ANY MEASUREABLE PCPN SHOULD BE ISOLD, MAINL SPRINKLES WITH
RELATIVELY DRY LOW LVLS, SO WL JUST INTRO SPRINKLES FOR NOW.
OTHERWISE, TEMPS XPCTD TO BE 3 TO 5 DEGRRES COOLER OVR TUE, AS
LEADING EDGE OF MODIFIED CANADIAN AIRMASS OOZES SWD INTO THE
CWA. LTL CHG XPCTD INTO THU, WITH PERIODIC MID/HIGH CLOUDS AND
MAXS FAIRLY SIMILAR, GENLY NR 80F OR LWR 80S.

BY THU NGT/FRI, DEEPER LO LVL MSTR NOSING NWD FM THE SRN INTO
THE CNTRL HIGH PLAINS WL ENCOUNTER A STGR SHRTWV IN THE MODEST
NWLY FLO ALOFT. THIS SHOULD LEAD TO AT LEAST SLGT/MODEST CHC
POPS INTO CNTRL KS WITH CNVGNC ON VEERING LO LVL JET ACRS THE
WRN CWA. CHCS FOR ELEVATED CNVTN SHOULD CONT ACRS THE ERN HALF
OF THE CWA INTO THE AFTN FRI, BUT SUSPECT ATMOS WL BCM CAPPED
FOR SFC BASED CNVTN ACRS THE WRN CWA. RENEWED CHCS FOR CNVTN
SHOULD FOCUS TO THE N AND W OF THE AREA FRI EVE, ALG SFC DRYLN
ACRS WRN KS AND CDFNT ACRS NEB. THIS COULD BE BREEDING GROUND
FOR MCS COMPLEX FRI NGT, WITH CORFIDI VECTORS TAKING CNVTN SWD
ACRS MUCH OF THE CWA. OTHERWISE, TEMPS TO REBOUND ACRS WRN KS
ON FRI AFTN, WITH POTNL DEBRI CLOUDS/PCPN HOLDING BACK MAXS A
BIT ACRS THE SE.

LTL CHG TO EXTENDED FCST, XCPT FOR CONSENSUS PURPOSES.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         82  57  81  61 /  10  10  10  20
HUTCHINSON      81  55  81  60 /  10  10  10  20
NEWTON          81  56  80  60 /  10  10  10  20
ELDORADO        82  56  80  60 /  10  10  10  10
STROTHER FIELD  83  58  82  62 /  10  10  10  10
RUSSELL         80  53  82  59 /  10  10  10  30
GREAT BEND      80  54  82  59 /  10  10  10  30
SALINA          81  55  81  60 /  10  10  10  20
MCPHERSON       81  55  81  60 /  10  10  10  20
COFFEYVILLE     83  56  81  60 /  10  10  10  10
CHANUTE         81  54  79  59 /  10  10  10  10
IOLA            81  54  79  59 /  10  10  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jun 2, 9:30 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
930 AM CDT WED JUN 2 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
930 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH MID
AFTERNOON GENERALLY SOUTH OF A LINE EXTENDING FROM HUTCHINSON TO EL
DORADO. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. HAIL
UP TO THE SIZE OF PENNIES AND WINDS UP TO 60 MPH WILL BE THE MAIN
THREATS WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT ACROSS
CENTRAL KANSAS, AND ACROSS MOST OF CENTRAL AND SOUTHEAST KANSAS
FRIDAY THROUGH SATURDAY NIGHT. ALTHOUGH SEVERE WEATHER CANNOT BE
RULED OUT, IT IS TOO EARLY TO SPECULATE ON THE TYPE AND MAGNITUDE
OF ANY SEVERE RISK. LISTEN TO LATER FORECASTS AND OUTLOOKS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID AFTERNOON
ACROSS SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:55 AM CDTSevere Thunderstorm WarningICTSumner65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.